Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 183, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2022, 7:22 PM CDT for Kingsbury County, Lake County, Miner County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2022, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 20, 2022, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.8
The text
As transmitted.
038
WUUS53 KFSD 210022
SVRFSD
SDC077-079-097-210100-
/O.NEW.KFSD.SV.W.0183.220621T0022Z-220621T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
722 PM CDT Mon Jun 20 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Kingsbury County in east central South Dakota...
Northwestern Lake County in east central South Dakota...
Northeastern Miner County in east central South Dakota...
* Until 800 PM CDT.
* At 722 PM CDT, a severe thunderstorm was located near Howard, or 14
miles south of Lake Thompson State Recreation Area, moving
northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Oldham around 735 PM CDT.
Lake Thompson State Recreation Area around 740 PM CDT.
Other locations in the path of this severe thunderstorm include Lake
Preston and Hetland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9744 4409 9768 4446 9748 4438 9714
TIME...MOT...LOC 0022Z 210DEG 45KT 4411 9753
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT2 follow-up statements
744
WWUS53 KFSD 210044
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
744 PM CDT Mon Jun 20 2022
SDC079-097-210053-
/O.CAN.KFSD.SV.W.0183.000000T0000Z-220621T0100Z/
Lake SD-Miner SD-
744 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE AND
NORTHEASTERN MINER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central South Dakota.
LAT...LON 4423 9727 4430 9757 4446 9748 4438 9714
TIME...MOT...LOC 0043Z 210DEG 45KT 4435 9734
$$
SDC077-210100-
/O.CON.KFSD.SV.W.0183.000000T0000Z-220621T0100Z/
Kingsbury SD-
744 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN KINGSBURY COUNTY...
At 743 PM CDT, a severe thunderstorm was located over Lake Preston,
or near Lake Thompson State Recreation Area, moving northeast at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Kingsbury County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4423 9727 4430 9757 4446 9748 4438 9714
TIME...MOT...LOC 0043Z 210DEG 45KT 4435 9734
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT746
WWUS53 KFSD 210054
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
754 PM CDT Mon Jun 20 2022
SDC077-210104-
/O.EXP.KFSD.SV.W.0183.000000T0000Z-220621T0100Z/
Kingsbury SD-
754 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central South Dakota.
LAT...LON 4423 9727 4430 9757 4446 9748 4438 9714
TIME...MOT...LOC 0054Z 210DEG 45KT 4446 9725
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:52 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 20, 6:52 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
652 PM CDT Mon Jun 20 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM CDT Mon Jun 20 2022
Last day of the heatwave continues, with 19z temperatures in the 90s
for most of the area. Dew points in the mid/upper 60s to lower 70s
are creating heat indices of over 100 for most. Breezy southerly to
westerly winds gusting up to 40 mph may help though, although the
breezy is pretty toasty.
Cold front across western Dakota continues to move east through the
evening and tonight, trailed by a mid level wave (currently across
eastern WY/CO and western SD/NE). Convection is already firing
across the NE panhandle, and this area will be what to watch through
tonight for the greatest severe threat. In this area through
tonight, 0-6 km bulk shear values nearly parallel to the cold front
above 40 kts is supportive of quick upscale growth. MUCAPE at or
above 2500 J/kg provides plenty of instability near and just behind
the front. All modes of severe weather are possible. Winds to 70+
mph are possible, given soundings continuing to show inverted V
soundings, and DCAPE values over 1000 J/kg. Hail to the size of ping-
pong balls is possible with mid level lapse rates over 7.5 deg C/km.
Can't rule out a tornado, with strong 0-1 km shear. Again, the
greatest risk remains from northeastern SD to southwestern SD, just
clipping the northwestern portions of our CWA (from Huron to
Chamberlain, SD). However, this could change or shift slightly to
the east if line motion becomes more easterly than anticipated (i.e.
follows closer to the cold front motion than the mid level wave
motion). This risk would be greatest from 7PM (00z) to midnight
(05z).
Additionally, there appears to be a subtle dryline across the James
River and extending south into central NE, where winds has been a
bit more westerly and dew points are a touch lower. Will need to
watch new development in central NE, likely diurnally driven near
the dryline. If this can maintain itself, could see storms, possibly
severe, across the MO River Valley moving into southwestern MN ahead
of the main show. Expect wind gusts to 70 mph to be the main threat
with any of this development, although hail to half dollar size is
possible (less likely given the less steep mid level lapse rates and
bulk shear around 25 kts). This risk would be highest from 5PM (22z)
to 9PM (02z).
To summarize this evening/tonight's convection: greatest severe risk
remains to the north and west of our coverage area, but isolated to
possibly scattered severe storms are possible, with the greatest
risk from Huron to Chamberlain, SD. Isolated to scattered storms
possible elsewhere, with some severe risk. Folks with outdoor plans
should remain weather aware this evening through the early
overnight, with multiple ways to receive warnings.
Temperatures remain quite warm tonight, with lows in the 60s to mid
70s (coolest in the west behind the front). Slightly cooler
tomorrow, with highs in 80s to lower 90s. Behind the front on
Tuesday, northwesterly surface winds remain on the breezy side.
.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM CDT Mon Jun 20 2022
For mid week, dome of high pressure returns, with mid level flow
becoming more zonal. Warming trend through mid week, with lower
level flow beginning to shift more southerly and much warmer
temperatures build in to the west ahead of the next wave rotating
through the top of the ridge.
Chances for thunderstorms return for Thursday and Thursday night,
with another wave Friday afternoon/evening. With models disagreeing
on timing and strength of the waves, difficult to say if/when/where
any severe weather threat would be. That said, this period may be
one to watch for possibly stronger storms as heat and humidity build
in, and may coincide with increased forcing.
Slightly cooler, but near seasonal temperatures return for next
weekend and into early next week. Although again varying on the
strength and timing, deterministic guidance shows a more robust
mid/upper trough moving through next weekend through early next
week. Expect continued shower/storm chances, but too much
uncertainty in timing given model differences to stray from the
blend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 652 PM CDT Mon Jun 20 2022
Scattered convection will impact areas mainly near/west of I-29
through about 06Z, producing isolated large hail and wind gusts in
excess of 40-50kt. Complex currently moving through central SD
could impact KHON area after 21/02Z with strong, perhaps damaging
wind gusts.
After these storms exit to the northeast, looking at VFR
conditions, with west-northwest winds becoming gusty by mid-late
morning Tuesday. Gusts of 20-30kt may impact KFSD/KHON TAF sites,
with stronger gusts toward KHON/Hwy 14 corridor.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 10 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Heat Advisory until 10 PM CDT this evening for MNZ071-072-080-
081-089-090-097-098.
IA...Heat Advisory until 10 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Heat Advisory until 10 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...JHHazardous weather outlook, Jun 20, 4:57 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Mon Jun 20 2022 IAZ001-012-020-031-NEZ013-014-SDZ038>040-050-052>071-211000- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Clay-Union- 457 AM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Today will be the final day of the multi-day heatwave as temperatures soar into the 90s to near 100 degrees along with increased humidity and breezy winds. Heat indices could rise as high as 105 degrees today. Please follow the necessary safety precautions to avoid heat related illnesses. Showers and thunderstorms are expected this afternoon and evening. Some of these storms may be strong to severe with damaging wind gusts to 70 mph as well as large hail up to ping pong ball size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe weather may be possible Thursday evening but confidence is low as of now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4pm and midnight today. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 211000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 457 AM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Today will be the final day of the multi-day heatwave as temperatures soar into the 90s to near 100 degrees along with increased humidity and breezy winds. Heat indices could rise as high as 105 degrees today. Please follow the necessary safety precautions to avoid heat related illnesses. Showers and thunderstorms are possible this evening and night but the chance for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe weather may be possible Thursday evening but confidence is low as of now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and midnight today.
In the hours before
Local storm report, Jun 20, 6:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL NUNDA 44.16N 97.02W
06/20/2022 E0.88 INCH LAKE SD TRAINED SPOTTER
&&
DUXLocal storm report, Jun 20, 6:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 WNW BROOKINGS 44.31N 96.80W
06/20/2022 E1.00 INCH BROOKINGS SD EMERGENCY MNGR
&&
JCLocal storm report, Jun 20, 6:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 2 NW TRIPP 43.24N 97.99W
06/20/2022 M70 MPH HUTCHINSON SD MESONET
REPORT FROM SD RWIS SITE.
&&
PSLocal storm report, Jun 20, 6:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 1 NNE BROOKINGS 44.33N 96.77W
06/20/2022 E1.50 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
DUXLocal storm report, Jun 20, 6:40 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 5 N BROOKINGS 44.38N 96.79W
06/20/2022 M1.00 INCH BROOKINGS SD TRAINED SPOTTER
EXTENDED PERIOD OF DIME TO QUARTER SIZE
HAIL.
&&
JCLocal storm report, Jun 20, 6:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG WAGNER 43.08N 98.30W
06/20/2022 CHARLES MIX SD PUBLIC
LARGE PINE TREE BLOWN OVER, SEVERAL LARGE
BRANCHES ALSO BLOWN DOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:02 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 43 min |
| Jun 20, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 33 min |
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 26 min |
| Jun 20, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jun 20, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 38 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 23 min |
| Jun 20, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 41 min |
| Jun 20, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 34 min |
| Jun 20, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 47 min |
| Jun 20, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| Jun 20, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jun 20, 9:01 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 44 min |
| Jun 20, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 37 min |
| Jun 20, 9:39 PM CDT | Tornado Warning | FSD | Beadle, Kingsbury | 21 min |
| Jun 20, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.